Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 111, NWS Topeka, KS

June 26, 2020Republic County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 26, 2020, 8:42 PM CDT for Republic County, Washington County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2020, 8:42 PM CDT (01:42 UTC)
Expired
Jun 26, 2020, 9:30 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 96 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 9:32 PM CDTHAIL 1Belleville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 7:50 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

839 
WUUS53 KTOP 270142
SVRTOP
KSC157-201-270230-
/O.NEW.KTOP.SV.W.0111.200627T0142Z-200627T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
842 PM CDT Fri Jun 26 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Republic County in north central Kansas...
  Northwestern Washington County in north central Kansas...

* Until 930 PM CDT.

* At 841 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles northeast of Mahaska to 3 miles north of 
  Haddam to 4 miles southeast of Scandia, moving east-southeast at 
  15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Belleville, Scandia, Cuba, Morrowville, Haddam, Munden, Narka and
  Mahaska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9704 3984 9713 3965 9767 3965 9769
      3984 9793 3993 9777 3995 9756 4000 9747
TIME...MOT...LOC 0141Z 292DEG 11KT 4003 9724 3991 9733 3976 9771 

HAIL...1.25IN
WIND...60MPH
 
$$

Gargan
3 follow-up statements
054 
WWUS53 KTOP 270200
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
900 PM CDT Fri Jun 26 2020

KSC157-201-270230-
/O.CON.KTOP.SV.W.0111.000000T0000Z-200627T0230Z/
Republic-Washington-
900 PM CDT Fri Jun 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CENTRAL REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES...

At 859 PM CDT, severe thunderstorms were located along a line
extending from 8 miles south of Fairbury to near Haddam to 5 miles
south of Belleville, moving east-southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Belleville, Scandia, Cuba, Morrowville, Haddam, Munden, Narka and
Mahaska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9704 3984 9713 3965 9767 3965 9769
      3988 9786 3993 9777 3995 9755 4000 9736
TIME...MOT...LOC 0159Z 292DEG 11KT 4001 9718 3989 9727 3974 9765 

HAIL...1.00IN
WIND...60MPH
 
$$

Gargan
808 
WWUS53 KTOP 270208
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
908 PM CDT Fri Jun 26 2020

KSC157-201-270230-
/O.CON.KTOP.SV.W.0111.000000T0000Z-200627T0230Z/
Republic-Washington-
908 PM CDT Fri Jun 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CENTRAL REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES...

At 906 PM CDT, severe thunderstorms were located along a line
extending from 8 miles west of Hollenberg to 3 miles northeast of
Haddam to 6 miles south of Belleville, moving east at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotter reported 4 miles north of 
         Belleville.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Belleville, Scandia, Cuba, Morrowville, Haddam, Munden, Narka and
Mahaska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9704 3984 9713 3965 9767 3965 9769
      3988 9786 3993 9777 3995 9755 4000 9736
TIME...MOT...LOC 0206Z 292DEG 11KT 4000 9715 3988 9724 3973 9762 

HAIL...1.00IN
WIND...<50MPH
 
$$

Gargan
466 
WWUS53 KTOP 270216
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
916 PM CDT Fri Jun 26 2020

KSC157-201-270230-
/O.CON.KTOP.SV.W.0111.000000T0000Z-200627T0230Z/
Republic-Washington-
916 PM CDT Fri Jun 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR EASTERN REPUBLIC AND NORTHWESTERN WASHINGTON COUNTIES...

At 914 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Mahaska to 3 miles northwest of
Morrowville to 4 miles east of Scandia, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and half dollar size hail with the severe 
         storm 4 miles east of Scandia.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Belleville, Cuba, Morrowville, Haddam, Munden, Narka and Mahaska. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9704 3984 9713 3965 9767 3965 9769
      3983 9777 3993 9777 3995 9755 4000 9736
TIME...MOT...LOC 0214Z 300DEG 11KT 3997 9721 3986 9723 3978 9770 

HAIL...1.25IN
WIND...60MPH
 
$$

Gargan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:09 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 26, 6:09 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
609 PM CDT Fri Jun 26 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 341 PM CDT Fri Jun 26 2020

Recent water vapor imagery showing some mid-level moisture streaming
northeast from northwest Mexico into the Great Lakes as a shortwave
moves east across the northern Plains into the latter region. A weak
convective-induced vorticity maxima was exiting northeast Kansas
with southwest winds aloft into the somewhat cooler air associated
with the vort max keeping weak, high-based showers going across the
northern counties. The continued cloud with this activity has kept
temperatures from breaching the mid 80s in the north, though warmer
temps into central Kansas have allowed for a cumulus field to
develop northwest of SLN, with other recent development near the
slow-moving cold front farther northwest in north central Kansas.

Objective analysis showing CIN slowly diminishing near the front but
weak convergence and early-day activity should help in keeping
much of the peak-heating development in check. Modest shear should
keep supercells brief with downburst winds the main hazard where
the best heating has been achieved. The front slowly settles into
the northern counties tonight and should be the focus for more
activity, with outflows of decent depth/coverage leading to more
storms as the low-level jet forms. Precipitable water values of 1.5
to 2 inches support some heavy rain concern, though with the jet
veered in response to the main wave to the northeast, a persistent
training event is not expected. Convection could be reinvigorated
late tonight into Saturday if another MCV forms from High Plains
convection. The weak boundary will likely be in/near the area as
well and will keep above-normal precip chances in place through the
day. Shear again remains modest and should keep severe potential
isolated and again a wind and possibly hail threat. Given early-day
convection/debris potential, have lower high temps in the east but
the changes may be not be enough.

.LONG TERM...(Saturday night through Friday)
Issued at 341 PM CDT Fri Jun 26 2020

Until the frontal boundary pushes north, will need to keep some PoPs
going into at least late Saturday night, however the deeper
southwest flow developing east of a deepening western CONUS trough
should help usher this north by midday Sunday. The upper trough in
southern California today weakens as it is ejected northeast but
could be enough to produce more scattered convection Sunday into
Sunday night. A modest isentropic lift regime could linger into the
midweek in mainly eastern Kansas as the western trough pushes east
keeping local surface wind southeasterly under modest west to
northwest flow aloft for PoPs near July 1 normals. Outside any
other daytime periods of lingering precip, highs should bump up
to be slightly above normal with dewpoints high enough to bring some
concern for consistent heat indices reaching near 100. With wet
ground conditions quite possible from previous rain events
keeping RH values up, Sunday could be the most uncomfortable day of
the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 609 PM CDT Fri Jun 26 2020

Isolated storms continue to be possible this evening especially in
the vicinity of KMHK, then additional thunderstorms will develop
and become more widespread after 05z tonight. These storms should
move out of the area by 12z, but will have to reevaluate timing at
the 06z issuance. Winds will remain generally out of the south to
southwest, but may vary a bit as storms develop. There are some
hints of lower ceilings developing around 2-3 kft after sunrise
at all TAF sites, but will wait for more certainty before going
more than scattered in coverage.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...65
AVIATION...Laflin
Hazardous weather outlook, Jun 26, 3:46 PM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
346 PM CDT Fri Jun 26 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-272100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
346 PM CDT Fri Jun 26 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorm chances spread south and east from north central
through northeast and east central Kansas late this afternoon
through the night. Some of the storms through the evening hours
may be severe and produce large hail and damaging winds as well
as locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe storms will be possible again in the late
afternoon and evening on Saturday across the entire area with
damaging winds, locally heavy rainfall, and hail being the main
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight. Spotters
are encouraged to report rainfall amounts over one inch to the
National Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 26, 8:10 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Topeka KS
810 PM CDT Fri Jun 26 2020

KSZ008-270145-
Republic-
810 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC COUNTY
UNTIL 845 PM CDT...

At 810 PM CDT, Doppler radar was tracking a strong thunderstorm near
Munden, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Belleville, Cuba, Munden and Narka.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Kansas.

LAT...LON 3986 9775 3999 9769 3999 9738 3971 9739
TIME...MOT...LOC 0110Z 270DEG 17KT 3991 9760

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:10 PM CDTSpecial Weather StatementTOPRepublic35 min
Jun 26, 8:22 PM CDTSevere Thunderstorm WarningTOPRepublic38 min
Jun 26, 9:21 PM CDTSevere Thunderstorm WarningTOPRepublic39 min
Jun 26, 9:49 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington41 min
Jun 26, 10:27 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Washington48 min
Jun 26, 11:03 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa42 min
Jun 26, 11:38 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa37 min
Jun 27, 12:09 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa51 min
Jun 27, 12:16 AM CDTSpecial Weather StatementTOPBrown29 min
Jun 27, 12:25 AM CDTSevere Thunderstorm WarningTOPRepublic35 min
Jun 27, 12:38 AM CDTFlash Flood WarningTOPClay, Cloud8 hr
Jun 27, 12:55 AM CDTSpecial Weather StatementTOPClay, Ottawa65 min
Jun 27, 12:58 AM CDTSpecial Weather StatementTOPBrown62 min
Jun 27, 1:24 AM CDTSpecial Weather StatementTOPNemaha36 min
Jun 27, 1:40 AM CDTSpecial Weather StatementTOPAtchison35 min
Jun 27, 1:56 AM CDTFlash Flood WarningTOPOttawa7 hr
Jun 27, 1:59 AM CDTSpecial Weather StatementTOPJackson31 min
Jun 27, 2:02 AM CDTSpecial Weather StatementTOPJefferson28 min
Jun 27, 2:08 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha52 min
Jun 27, 2:19 AM CDTSpecial Weather StatementTOPDouglas26 min
Jun 27, 2:48 AM CDTSevere Thunderstorm WarningTOPDouglas42 min
Jun 27, 2:50 AM CDTAreal Flood AdvisoryTOPJefferson3 hr
Jun 27, 4:18 AM CDTAreal Flood AdvisoryTOPDouglas, Jefferson, Osage, Shawnee3 hr
Jun 27, 5:49 AM CDTFlash Flood WarningTOPDouglas3 hr
Jun 27, 6:08 AM CDTRiver Flood WarningTOPCloud61 hr
Jun 27, 9:15 AM CDTRiver Flood WarningTOPOttawa44 hr
Jun 27, 9:15 AM CDTRiver Flood WarningTOPDickinson, Ottawa, Saline4 days

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.